Liquid nicotine intoxication

E-liquid can have nicotine concentration as high as 100 mg/mL, which are diluted prior to use. When ingested in high concentration and in sufficient volume (1 vial = 15 mL) patients can develop significant nicotinic toxicity. Recently a case of cardiac arrest has been reported after ingesting two 15 ml vial (100 mg/mL).

Clinical manifestation of toxicity (similar to cholinergic toxidrome) is biphasic with early central stimulation followed by depression. Can involve GI (N&V, diarrhea), cardio (hypertension, tachycardia –> bradycardia), respiratory (bronchorrhea, tachypnea –> apnea), CNS (agitation, seizure –> somnolence, coma) etc.

No specific antidote. based on organ specific dysfunction eg cholinergic toxidromes = atropine, seizure = BZ

Reference:

Chen BC et al. Death following intentional ingestion of e-liquid. Clin Toxicol 2015;53:914-916.

Kim JW et al. Liquid nicotine toxicity. Pediatr Emer Care 2015;31:517-524

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s